Thunderstorm Wind, Worth
- When
- July 7, 12:55 PM CST
- Where
- Worth County, 1.66 mi ENE of Deer Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.490, -93.100
A warm front lifted northeast across Iowa during the day on the 7th as a cold front approached from the northwest. The cold front reached northwest Iowa by the early morning hours of the 8th, however a shortwave lifted northeast across the state during the afternoon and evening of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front lifted northeast across Iowa during the day on the 7th as a cold front approached from the northwest. The cold front reached northwest Iowa by the early morning hours of the 8th, however a shortwave lifted northeast across the state during the afternoon and evening of the 7th. The airmass became very unstable by the mid and late afternoon hours as temperatures warmed to the upper 80s to mid 90s and dewpoint temperatures warmed to the upper 60s to mid 70s. CAPE values rose to between 4000 and 6500 J/kg by late afternoon, and lifted indices fell to between -7 and -10 C. The environment was moderately sheared with 25 to 35 kts of shear available. The downdraft CAPE was quite high, and was between 800 and 1300 J/kg. A decent amount of CAPE was available, 300 to 500 J/kg, in the -10 to -30 C. layer of the atmosphere, however the freezing level was very high. Freezing levels ranged from 14,500 feet over northern Iowa to 16,000 feet over the south. With the high freezing level, there was a very deep warm cloud layer with precipitable water values in the 1.6 to 1.8 inch range. The threat for tornadoes with this system was minimal with LCL values around 1500 meters at the beginning of the event, and 2500 meters by early evening. Thunderstorms developed over north central into west central Iowa by the mid afternoon. Very heavy rain fell in north central Iowa where the storms intersected the warm front. Upwards of 4 inches fell in a 2 hour period, however no flooding was reported. As the event unfolded it became a high wind event. The downdraft CAPE was able to be realized with numerous gusts in the 60 to 70 MPH range. There were numerous reports of tree branches broken and several whole trees toppled. Winds of 70 MPH hit the Waterloo-Cedar Falls area. Tree and power line damage was extensive in the area. High winds in Boone County overturned a semi-tractor trailer. No injuries were reported however. Heavy rainfall became a problem, especially after sunset when the line of thunderstorms became stationary over southern Iowa. The heavy rain over the northern part of the state, such as the 2.44 inches that fell in Clarksville in Butler County, did not cause much in the way of flooding. Overnight, a large area of thunderstorms remained over the same areas of south central Iowa. Numerous reports of rain in the 4 to 6 inch range were received in the area with the heaviest rain occurring in the Appanoose and Davis County areas. The schoolnet site in Bloomfield reported 7.68 inches of rain, while the Centerville Schoolnet site reported 7.58 inches. A measured rainfall of 6.9 inches was received from southwest of the Bloomfield area for one of the heavier non-automated totals. Centerville received 6.13 inches from overnight rains as reported by the Cooperative Observer. Appanoose County had received heavy rainfall the day before, as did many of the surrounding areas. The heavy rainfall caused water to flow over may roads and even over a few state highways. Iowa Highway 5 was closed north of Marysville by high water for example. Water also covered U.S. Highway 34 near Albia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:50 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1250 PM CDT MON JUL 7 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... NUMEROUS LOW LEVEL BOUNDARIES STILL LINGERING OVER IOWA THIS MORNING FROM PREVIOUS CONVECTION THOUGH THE SFC FLOW IS RATHER WEAK. WARM FRONT MOVING NORTH AND NOW LOCATED NEAR INTERSTATE 80 SHOULD CONTINUE TO LIFT INTO NORTHERN IOWA TODAY. THE RUC AND NAM BOTH HANDLING THIS SCENARIO WELL WITH SFC AND 850 MB BOUNDARY LIFTING NORTH EARLY THIS MORNING WITH GOOD CONVERGENCE ALONG THE BOUNDARY. SECONDARY BRANCH OF THE LOW LEVEL JET ALSO FEEDING MOISTURE INTO THE REGION AND FIRING STORMS NORTH OF HIGHWAY 30 WITH ENTIRE LINE LIFTING NORTH. STORMS MAY PERCOLATE OVER NORTHERN IOWA ALL MORNING THOUGH THE GREATER FOR STORMS WILL ARRIVE THIS AFTERNOON. MCV OVER SOUTH CENTRAL NEBRASKA IS EXPECTED TO LIFT NORTHEAST THROUGH THE FLOW THIS MORNING AND BEGIN TO OVERRIDE THE WARM FRONT BY THIS AFTERNOON. STORMS THIS MORNING WILL BE PULSY WITH LACK OF OVERALL SHEAR AND DESPITE BRIEF UPDRAFT INTENSIFICATIONS...HAIL HAS BEEN DIFFICULT TO REALIZE AT THE SFC WITH STORMS NEAR VERTICAL AND HAIL TRYING TO FALL THROUGH THE HEAVY RAIN CORE RESULTING IN ENHANCED MELTING. SHEAR WILL HOWEVER BE INCREASING TODAY AHEAD OF THE APPROACHING MCV WITH EFFECTIVE SHEAR VALUES AROUND 40 KTS SUGGESTING A FEW SUPERCELLS WILL BE POSSIBLE. IN THIS HIGHER SHEAR ENVIRONMENT...HAIL WILL BE EASIER TO PRODUCE WITH SIMILAR CORE HEIGHTS THAT HAVE OCCURRED OVERNIGHT BECAUSE THE HAIL WILL BE DISPLACED FROM THE HEAVY RAIN. NEAR UNIDIRECTIONAL SHEAR WILL PROMOTE DAMAGING WIND POTENTIAL. AN ENHANCED TORNADIC THREAT ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH EFFECTIVE LOW LEVEL HELICITY NEAR 200 M2/S2. AFTER EARLY POTENTIAL FOR SUPERCELLS...STORMS LIKELY WILL CONGEAL INTO A LINEAR MCS WITH POTENTIAL FOR A QUASI LINEAR (QLCS) TYPE EVENT AS LOW LEVEL SR HELICITIES REMAIN HIGH. ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE EFFICIENT RAIN PRODUCERS AS HAS BEEN THE CASE THE PAST 24 HRS. A SEASONAL WARM LAYER DEPTH NEAR 14 KFT...SLOW MOVING STORMS AND PWATS AOA 2 INCHES WITH SUSTAINED MOISTURE ADVECTION WOULD SUGGEST THREAT FOR 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS REMAINS. WILL HOLD OFF ON ISSUING HEADLINES THROUGH WITH MUCH OF THE AREA ESCAPING HEAVY RAINFALL ON SUNDAY AND OVERNIGHT. LOCATIONS THAT DID RECEIVE HEAVY AMOUNTS THE PAST 24 HOURS WERE ABLE TO HANDLE IT FAIRLY WELL WITH A FEW EXCEPTIONS. THE FRONTAL BOUNDARY WILL BE OVER SOUTHERN IOWA EARLY TUESDAY AND WILL SLIDE SLOWLY SOUTH DURING THE DAY. A SECONDARY BOUNDARY IS EXPECTED TO FOLLOW AND MOVE THROUGH LATE TUESDAY. STILL SOME UNCERTAINTY ABOUT CONVECTIVE POTENTIAL TUESDAY NIGHT AND HAVE MAINTAINED DRY FOR NOW BUT THIS MAY NEED TO BE REVISITED. NEXT SYSTEM EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS WED NIGHT AND THURSDAY. THIS SYSTEM MAY CLIP NORTHERN IOWA WITH PRECIPITATION IF IT DROPS FARTHER SOUTH THAN EXPECTED. && .AVIATION...07/18Z THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...LEE PUBLIC...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-044>046-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ047>050-057>062-070>073-081-082-092-081100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ074-075-083>086-093>097-081100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM AND AGAIN TUESDAY AFTERNOON. DONAVON
The national radar mosaic for the moment the first event began.
23 thunderstorm wind, 13 flash flood, 3 heavy rain. Local standard time, as filed.
Several 5 to 8 inch diameter tree limbs down.
Numerous large tree limbs down of greater than 6 inches in diameter.
Rainfall in the past hour and one half was 2.44 inches.
High winds downed trees.
Two inch diameter tree limbs were broken. One and a half foot diameter tree snapped.
A semi-tractor trailer was overturned with no injuries reported.
Four to five inch diameter tree branches downed.
Numerous tree branches down with 0.92 inches of rain in the past 10 minutes.
Whole trees in motion with intermittent strong gusts for the past 15 minutes.
Four large trees were downed.
Trees and power lines down in the city.
Tree damage with one falling on the roof of a house.
One quarter inch diameter hail occurred with the wind as well.
Several tree branches, some up to 12 inches in diameter, were downed.
Four to five inch diameter tree limbs down in Grundy Center.
Trees were downed at 9th and college.
Several large trees and numerous large branches were down along Highway 63 in the southern section of Waterloo.
Numerous trees were downed by high winds in the town of Cedar Falls.
Trees were blown down in Toledo.
Numerous large tree limbs and branches were downed. One metal building was destroyed just north of Highway 6 and Ash.
Rainfall from the overnight storms was 6.9 inches.
Rainfall from the overnight storms was 6.13 inches.
Water was reported over Highway 2.
Water was over Highway 2 at two locations...one to two miles west of the intersection with County Road T61.
A car stalled in the water at a low lying bridge underpass just north of town.
Substantial street flooding was reported.
High water from a rising creek was threatening numerous trailer homes at a trailer court in the south part of Indianola.
Water was over the road at the intersection of 140th Ave and Vermont.
Water was over County road S45.
Many roads were covered by water in the area. Rainfall was measured at 5.5 inches through 0600 CST.
Water from nearby creek was covering old Highway 34.
One to three feet of water covered the streets.
Gravel road 637th trail was damaged, rutted, and partially washed out by heavy rain. Overnight total was 4.25 inches.
Water from the Fox River covered parts of County road J40.
Highway 5 was closed due to the North Cedar River flowing over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100781, 100780, 100779, 100722, 100775, 100778, 100758, 100757, 100774, 100759, 100762, 100768, 100765, 100767, 100763, 100773, 100776, 100755, 100756, 100752, 100754, 100753, 100777, 100772, 100724, 100725, 100737, 100738, 100747, 100746, 100750, 100742, 100741, 100743, 100745, 100740, 100749, 100739, 100744.